OWEGO, NY (WIVT/WBGH) – According to the Tioga County Public Health Department, there has been a spike in drug overdoses in Tioga County, New York between April 28th and April 30th.
Two of the documented overdoses seen over the weekend were fatal.
The Health Department says that it is unknown if the overdoses are related, but the public should know that there may be a substance laced with a potent opioid out in the area.
Overdose deaths frequently involve fentanyl, a synthetic opioid that is up to 50 times stronger than heroin, and often unknowingly mixed with other substances.
The Health Department recommends that people who spend time with those who have a substance use disorder know the signs of an overdose, which include:
- Cold, clammy hands
- Difficulty walking or speaking
- Slow or no heart rate
- Slow or no breathing
- Limp body
- Pinpoint pupils
- Gurgling or choking sounds
- Blue or purplish lips or fingernails
Tioga County Sheriff’s Office Captain Shawn Nalepa reminds the public to call 911 immediately if any of these symptoms are present.
Residents are also urged to carry Narcan, a medication that can reverse an opioid overdose. Due to Tioga County’s large geographic make up, first responders may not make it to a scene on time.